Q:

What are the signs of a vitamin D3 overdose?

A:

Quick Answer

Signs of vitamin D3 overdose include bone fractures, heart complications and kidney dysfunction, as SFGate reports. Generally, excessive vitamin D in the body results in fatigue, dizziness, nausea, vomiting and weight loss, notes Healthline. Other signs include constipation, anxiety, confusion, irritability and extreme dehydration that triggers consistent thirst and urination.

Continue Reading

Full Answer

Normally, vitamin D overdose occurs as a result of taking excessive vitamin D supplements or estrogen therapy, as well as using antacids or isoniazide over a long period, notes Healthline. Excessive quantities of vitamin D cause hypercalcemia, which refers to high levels of calcium in the body.

Vitamin D3 toxicity makes calcium leave the bones and enter the blood, explains SFGate. The kidneys only filter about 50 gallons of blood per day, so high loads of calcium may strain and overwork them, causing complications. Kidney stones form as a result of excess calcium deposits on the walls of kidney tubes. Excessive loss of the minerals in bones weakens and leaves them vulnerable to fractures and other injuries. This is because the primary role of vitamin D in the body is to correct the level of calcium, and anomalous calcium levels may damage tissues that contain calcium, such as bones.

High levels of vitamin D3 in the bloodstream may trigger calcification, which is the crystallization of calcium, in the heart and arteries, according to SFGate. This hampers the proper functioning of the heart and increases the risk of developing heart disease.

Learn more about Side Effects

Related Questions

Explore